Alert archive / New York / Wind Advisories in 2022

Wind Advisory 9, NWS Binghamton, NY

December 2, 20226 counties in New York

NWS Binghamton, NY issued this wind advisory at Dec 2, 2022, 1:55 PM EST for 6 counties in New York. It took effect at Dec 3, 2022, 9:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2022, 1:55 PM EST (18:55 UTC)
In effect from
Dec 3, 2022, 9:00 AM EST
Expired
Dec 3, 2022, 5:00 PM EST
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 87 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2152 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS71 KBGM 021855
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
155 PM EST Fri Dec 2 2022

NYZ015>018-022-023-031900-
/O.NEW.KBGM.WI.Y.0009.221203T1400Z-221203T2200Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, and Watkins Glen
155 PM EST Fri Dec 2 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM EST SATURDAY...

* WHAT...West to Southwest winds up to 30 mph with gusts around 
  45 mph expected.

* WHERE...The Finger Lakes Region of New York and the Syracuse
  Metro Area. Including Yates, Seneca, Southern Cayuga, Onondaga,
  Steuben and Schuyler counties.

* WHEN...From 9 AM to 5 PM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
293 
WWUS71 KBGM 031016
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
516 AM EST Sat Dec 3 2022

NYZ015>018-022-023-032200-
/O.CON.KBGM.WI.Y.0009.221203T1400Z-221203T2200Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, and Watkins Glen
516 AM EST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
EST THIS AFTERNOON...

* WHAT...West to Southwest winds up to 30 mph with gusts around 
  46 mph expected.

* WHERE...The Finger Lakes Region of New York and the Syracuse 
  Metro Area. Including Yates, Seneca, Southern Cayuga, 
  Onondaga, Steuben and Schuyler counties.

* WHEN...From 9 AM this morning to 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
396 
WWUS71 KBGM 031744
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1244 PM EST Sat Dec 3 2022

NYZ015>018-022-023-032200-
/O.CON.KBGM.WI.Y.0009.000000T0000Z-221203T2200Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, and Watkins Glen
1244 PM EST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...West to Southwest winds up to 30 mph with gusts around 
  46 mph expected.

* WHERE...The Finger Lakes Region of New York and the Syracuse 
  Metro Area. Including Yates, Seneca, Southern Cayuga, 
  Onondaga, Steuben and Schuyler counties.

* WHEN...From 9 AM this morning to 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
616 
WWUS71 KBGM 032158
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
458 PM EST Sat Dec 3 2022

NYZ015>018-022-023-032300-
/O.EXP.KBGM.WI.Y.0009.000000T0000Z-221203T2200Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, and Watkins Glen
458 PM EST Sat Dec 3 2022

...WIND ADVISORY WILL EXPIRE AT 5 PM EST THIS AFTERNOON...

With the cold front through the region, wind gusts have subsided
below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Dec 2, 1:52 PM EST, 3 minutes earlier.

Area forecast discussion, Dec 2, 1:52 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
152 PM EST Fri Dec 2 2022

.SYNOPSIS...
High pressure over the region today will give way to a cold
frontal passage tonight and Saturday bringing another round of
showers and gusty winds. Another high pressure system builds
later this weekend after another chance for lake effect snow.

&&

.NEAR TERM /THROUGH SATURDAY/...
1 PM Update...
Minor tweaks to the forecast, mainly to bump up sky cover given
thicker mid-clouds overspreading the area.

Previous Discussion...
Only minor changes with the sunrise update, forecast on track.

High pressure over the region will slide eastward tonight giving
way to an approaching cold frontal boundary. A mix of sun and
clouds will give way to increasing high level clouds by late in
the day. Still with some sunshine, high temperatures should be
able to get into the 40's for most of the region.

Enough lift and moisture ahead of the front looks present for a
couple rounds of showers late tonight through Saturday. Model
soundings continue to show a warm nose around 850 mb which would
contribute to any frozen precipitation being in the form of
freezing rain. However, the timing of showers looks slightly
delayed compared to yesterday coupled with only a few locations
in the western Catskills looking at temperatures near freezing
when the showers arrive. After starting out in the 30's
temperatures should rise well into the 40's and low 50's thanks
to strong southerly winds. QPF amounts generally look to be
under a half inch with lighter totals west of I-81. The CMC and
GFS are indicating some terrain enhancement of the showers in
Oneida county so slightly higher amounts are possible there.

Modeled 925 mb winds look to be around 50 mph from portions of
the Finger Lakes toward the Syracuse area ahead of the front
Friday night and Saturday. This is the area of most concern for
some surface wind gusts of 40-50 mph. Top wind gusts look
lighter elsewhere perhaps reaching 40 mph in a few spots. Our
wind advisory criteria currently looks like the top potential
for wind gusts which is still somewhat uncertain. With that said
we are just continuing the mention in the HWO instead of
issuing a wind advisory at this time.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
345 AM Update...

Strong cold air advection will be ongoing Saturday night behind
the cold front. Lake effect snow showers develop late Saturday
evening and will persist through the night and into Sunday
morning. Dry air accompanies this cold airmass, but forecast soundings
are starting to show the moisture becoming just deep enough for
about 1.5K - 2K ft saturated layer in the -10C to -14C range
that should support dendrites for a period Sunday morning. Have
increase snowfall amounts this forecast cycle, with 2 to 4"
looking possible across northern Oneida County. Also, there
will likely be a decent response off Lake Erie as well Saturday
night into Sunday morning and some lake effect snow showers will
be possible further inland across the Southern Tier, but
accumulations will be light. Lake effect showers will slowly
shift north Sunday morning as high pressure builds in from the
S. Lake effect should be north of our area by midday on Sunday.
High pressure will remain overhead Sunday afternoon through the
overnight hours, keeping conditons quiet.

With the high pressure overhead Sunday night, good radiational
cooling will occur with clearing skies and light winds.
Overnight lows will be in the low 20s most areas, but some of
the colder spots will dip down into the teens.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
355 AM Update...

High pressure shifts east out into the Atlantic on Monday with
warm SW return flow developing ahead of the next trough/low
pressure system. Once again, this looks like another warm track
for our region. There remains quite a bit of uncertainty between
the models with the placement and timing of the precipitation
on Tuesday into Wednesday. Due to this uncertainty, have stayed
close to the NBM solution for PoPs during this time period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will persist into early evening hours, with mid-
level clouds overspreading the area. Main hazard for aviation
will be strong low level wind shear developing this evening and
peaking around dawn, as winds 50 to 60 knots descend to around
1300-1600 feet AGL at most terminals, while a strong
temperature inversion will keep surface winds in the 15 to 20
knot range. This is courtesy of a strong low level jet running
ahead of an incoming upper level disturbance and cold front.
Precipitation will hold off until around dawn, with MVFR and
brief IFR restrictions (mainly due to ceilings) expected through
much of the day Saturday. Winds will shift to the west behind
the front, with surface gusts in the 25 to 30 knot range
expected, possibly reaching 35 knots at SYR towards the end of
the TAF period.

Outlook...

Saturday night: Gusty winds will continue through sunset, and
lake effect snow showers may result in restrictions in Central
NY, especially at RME.

Sunday through Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory from 9 AM to 5 PM EST Saturday for NYZ015>018-
     022-023.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...JTC/MPK
LONG TERM...JTC/MPK
AVIATION...MPH/MWG
Hazardous weather outlook, Dec 2, 3:18 AM EST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
318 AM EST Fri Dec 2 2022

NYZ024-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-030830-
Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
318 AM EST Fri Dec 2 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022-023-036-037-030830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Madison-Southern Oneida-
318 AM EST Fri Dec 2 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Strong gusty south winds are expected late tonight out ahead of
another strong cold front. Current forecasts indicate peak wind gusts
around 40 to 50 mph. If confidence continues to increase a wind
advisory may be needed for parts of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong gusty south winds are expected Saturday out ahead of another
strong cold front. Current forecasts indicate peak wind gusts around
40 to 50 mph. If confidence continues to increase a wind advisory may
be needed for parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.